MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM MODULAR HEAD FOR 21000662; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM MODULAR HEAD FOR 21000662; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023710
Medical Device Problem Codes Crack (1135); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a polarstem ball head impactor cracked.It is unknown when this problem was noticed.Surgery was performed, without any delay, with a back-up device instead.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a polarstem modular head for 21000662 cracked.The device, intended for use in treatment, was returned for investigation.Upon visual inspection, the reported failure could be confirmed.Two distal parts of the device are broken off and were not returned.Apart from that, the device shows heavy signs of use such as scratches and gouges.Four additional complaints with batch a51136 with a similar reported failure mode were reported so far.A review of the production documentation for the batch in scope did not reveal any deviation from the standard operating procedure.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.However, based on the performed investigations, the relationship between the reported event and the device was confirmed.A modular head (75023711) is designed to impact a ball head on the polarstem taper.It is therefore subjected to repeated impact forces.Additionally, repeated steam sterilization processes could contribute to an embrittlement.It is however unknown for how many cycles this instrument has been used.A functional test simulating 5 years of use was performed.The reported failure mode could however not be reproduced.The root cause stays undetermined after investigation.Nonetheless, in combination with our continuous effort to improve our products, further investigations started to evaluate the root cause of this failure.To date, no further corrective or preventive action are considered necessary.The returned device will be archived.B5, d1, d2, d4.
 
Event or Problem Description
It was reported that a polarstem modular head for 21000662 cracked.It is unknown when this was problem was noticed.Surgery was performed, without any delay, with a back-up device instead.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).

Brand Name
POLARSTEM MODULAR HEAD FOR 21000662
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key12267473
Report Number9613369-2021-00337
Device Sequence Number4264642
Product Code LXH
UDI-Device Identifier07611996114386
UDI-Public07611996114386
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023710
Device Catalogue Number75023711
Device Lot NumberA51136
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2021
Initial Date Received by Manufacturer 07/20/2021
Supplement Date Received by Manufacturer08/02/2021
08/30/2021
Initial Report FDA Received Date08/03/2021
Supplement Report FDA Received Date08/13/2021
08/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1